Florida, 2009Tornado and Hail in Florida, June 26, 2009
June 26, 2009 · NWS JAX · 7 events in 4 counties and zones
A waterspout developed over the St. Johns River north of the Buckman Bridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout developed over the St. Johns River north of the Buckman Bridge. The waterspout followed the river generally northward to northeast of the Ortega River entrance and south of the Fuller Warren Bridge near downtown Jacksonville before dissipating. Per eyewitness accounts and live TV web-cam coverage, there may have been two separate waterspouts near the Ortega River entrance.
A severe storm over St. Johns county produced an outflow boundary which traveled north and collided with another out-flow boundary and the Atlantic coast sea breeze front. These three boundaries converged over the river which produced a small area of strong rotation which yielded the tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 1:25 PM EST, 53 minutes earlier.
Area forecast discussion, Jun 26, 1:25 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI JUN 26 2009
...HOT CONDITIONS TO EXTEND THROUGH THE WEEKEND WITH AFTERNOON
HEAT INDICES APPROACHING 110 DEGREES AT SOME LOCATIONS...
.SHORT TERM...
REST OF TODAY AND TONIGHT...CONVECTION IS ONGOING ACROSS NORTHEAST
FLORIDA WITH NO ACTIVITY CURRENTLY NOTED ACROSS SOUTHEAST
GEORGIA. AS WAS ADVERTISED...GREATEST ACTIVITY WILL CONTINUE
ACROSS NORTHEAST FLORIDA THE REMAINDER OF TODAY WHERE ATMOSPHERIC
MOISTURE REMAINS DEEPER COUPLED WITH STRONGER SEA-BREEZE
CIRCULATIONS AND WEAKER SUBSIDENCE INVERSIONS ACROSS THIS AREA.
WITH A PREVAILING...ALBEIT WEAK WESTERLY FLOW IN THE LOWER LEVELS
OF THE ATMOSPHERE...THUNDERSTORMS WILL MAINLY FOCUS ACROSS OUR
EASTERN ZONES LATER THIS AFTERNOON AND INTO THE EVENING...ESPECIALLY
ALONG THE I-95 CORRIDOR. THE MAIN CONCERNS THROUGH THIS EVENING
WILL BE GUSTY WINDS ALONG WITH HEAVY RAINS PER SLOW STORM MOTION.
ACTIVITY WILL LIKELY QUICKLY DISSIPATE ACROSS NORTHEAST FLORIDA
EARLY THIS EVENING...BUT MAY LINGER CLOSER TO MIDNIGHT ACROSS
SOUTHEAST GEORGIA AS A WEAK SHORTWAVE TROUGH APPROACHES FROM THE
NORTHWEST.
SATURDAY...LITTLE CHANGE IN SYNOPTIC PATTERN IS EXPECTED WITH
SURFACE RIDGE TO OUR SOUTH...WEAK SURFACE TROUGH TO OUR NORTH AND
CONTINUATION OF WEAK WESTERLY FLOW ALOFT. GREATEST COVERAGE OF
SHOWERS/STORMS IS AGAIN EXPECTED ACROSS OUR FLORIDA ZONES...ESPECIALLY
SOUTH OF THE I-10 CORRIDOR...WITH A PREVAILING GULF COAST SEA-BREEZE
FRONT. ACTIVITY WILL AGAIN INITIATE ALONG AND WEST OF THE I-75
CORRIDOR IN THE MORNING. HOT TEMPERATURES INTO THE MID TO UPPER
90S WILL LIKELY EXTEND TO THE ATLANTIC COASTLINE. HEAT INDICES
WILL LIKELY INCREASE TO AROUND 105 DEGREES.
SUNDAY...NUMERICAL MODELS CONTINUE TO INDICATE A WEAK COLD FRONT
WILL APPROACH THE SOUTHEASTERN U.S. WITH HIGH PRESSURE RIDGE
HOLDING TO OUR SOUTH. THESE FEATURE WILL LIKELY FURTHER INCREASE
THE WESTERLY STEERING FLOW...WITH THE ATLANTIC SEA BREEZE FRONT
PINNED TO THE COAST. MAXIMUM TEMPERATURES ARE AGAIN FORECAST TO
CLIMB INTO THE MID TO UPPER 90S WITH HEAT INDICES PEAKING INTO THE
105-110 RANGE. HAVE INCLUDED HOMOGENEOUS CHANCE POPS FOR NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA...WITH A DOMINANT GULF COAST SEA-BREEZE
PROVIDING THE FOCUS OF ACTIVITY ACROSS NORTHEAST FLORIDA. ACROSS
SOUTHEAST GEORGIA...DYNAMICAL SUPPORT FROM SHORTWAVE TROUGH WILL
INTERACT WITH PRE-FRONTAL TROUGH RESIDING NEAR THE AREA.
LONG TERM...MONDAY AND TUESDAY...FRONTAL ZONE...MOISTURE AND DEEPER
W/SWLY FLOW WILL CONTINUE SCTD TO NUMEROUS STRONG TO ISOLD SVR TSTMS
AT TIMES. HIGHER COVERAGE OF TSTMS AND CLOUDS SHOULD TWEAK MAX TEMPS
BACK DOWN INTO THE LOWER TO MID 90S.
WEDNESDAY AND THURSDAY...MODELS CONTINUE TO HAVE TROUBLE ON HOW FAR
FRONTAL BOUNDARY WILL PRESS SOUTHWARD AND IF FRONT HANGS UP ACRS
NERN FL...EXPECT ACTIVE SCTD/NUMEROUS TSTM PATTERN WILL CONTINUE
WITH STRONG TO ISOLD SVR TSTMS AND LOCALLY HEAVY RAIN. MAX TEMPS
WILL REMAIN IN THE LOWER/MID 90S.
&&
.AVIATION...
VFR CONDITIONS EXPECTED EXCEPT AROUND TSRA.
&&
.MARINE...
WITH LOW PRESSURE TROUGH DEVELOPING TO NORTH AND HIGH PRESSURE
RIDGE TO THE SOUTH...WILL SEE INCREASING SWRLY FLOW THROUGH THE
WEEKEND...WITH SCEC CONDITIONS POSSIBLE SUN-TUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 98 75 98 / 20 20 20 30
SSI 77 95 79 96 / 20 10 20 30
JAX 75 97 76 97 / 30 20 20 30
SGJ 76 94 76 94 / 30 20 20 30
GNV 73 94 74 95 / 20 30 20 30
OCF 73 92 74 93 / 20 30 20 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ZAPPE/WOLF
Hazardous weather outlook, Jun 26, 3:42 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 AM EDT FRI JUN 26 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
442 AM EDT FRI JUN 26 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
AN INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED TODAY WITH
SCATTERED THUNDERSTORMS ACROSS NORTHEAST FLORIDA AND ISOLATED
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA. SLOW MOVEMENT TO THE
ACTIVITY WILL LEAD TO POSSIBLE LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS AND FREQUENT LIGHTNING IN THE STRONGER STORMS.
TEMPERATURES INTO THE LOWER TO MID 90S THIS AFTERNOON WILL LEAD TO
HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
TEMPERATURES INTO THE MID TO UPPER 90S OVER THE WEEKEND WILL PUSH
HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE.
THUNDERSTORM ACTIVITY WILL INCREASE OVER THE WEEKEND BECOMING
SCATTERED AREAWIDE WITH ISOLATED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WITH GUSTY WINDS POSSIBLE.
A FRONTAL BOUNDARY PUSHING INTO THE FORECAST AREA EARLY NEXT WEEK
WILL CONTINUE SCATTERED TO NUMEROUS DAILY THUNDERSTORM ACTIVITY
WITH ISOLATED STRONG TO POSSIBLY SEVERE STORMS ALONG WITH LOCALLY
HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jun 26, 12:01 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
101 PM EDT FRI JUN 26 2009
FLZ036-261800-
ALACHUA-
101 PM EDT FRI JUN 26 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
200 PM EDT...
AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF ALACHUA...OR 12
MILES NORTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HIGH SPRINGS...
ALACHUA...LA CROSSE AND GAINESVILLE AIRPORT THROUGH 200 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2993 8254 2994 8251 2969 8221 2965 8252
2977 8266 2979 8266
TIME...MOT...LOC 1700Z 247DEG 12KT 2975 8252
WOLFSpecial weather statement, Jun 26, 1:20 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT FRI JUN 26 2009
FLZ021-022-261900-
COLUMBIA-SUWANNEE-
220 PM EDT FRI JUN 26 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...
AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF COLUMBIA...OR 6
MILES NORTHEAST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING EAST
AT 10 MPH. THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ICHETUCKNEE SPRINGS STATE PARK AND COLUMBIA THROUGH 300 PM EDT.
ANOTHER STRONG STORM WAS OVER SOUTHEASTERN SUWANNEE COUNTY.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE FROM
THESE STORMS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3022 8279 3016 8261 2999 8257 2992 8275
3010 8295
TIME...MOT...LOC 1819Z 249DEG 9KT 3004 8271
WOLFSpecial weather statement, Jun 26, 1:40 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI JUN 26 2009
FLZ038-261930-
FLAGLER-
240 PM EDT FRI JUN 26 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN FLAGLER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 330 PM EDT...
AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF FLAGLER BEACH...OR
7 MILES NORTHWEST OF ORMOND BEACH...MOVING NORTH AT 5 TO 10 MPH.
THIS STRONG THUNDERSTORM WILL LIKELY AFFECT AREAS AROUND FLAGLER
BEACH THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2941 8115 2940 8114 2930 8114 2929 8115
2932 8121 2948 8114 2949 8112 2947 8110
2943 8110
TIME...MOT...LOC 1840Z 190DEG 8KT 2935 8114
ZAPPESpecial weather statement, Jun 26, 2:01 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT FRI JUN 26 2009
FLZ037-040-261945-
MARION-PUTNAM-
301 PM EDT FRI JUN 26 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION AND SOUTHEASTERN PUTNAM COUNTIES FOR STRONG WINDS VALID UNTIL
345 PM EDT...
AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF GEORGETOWN...OR 5
MILES NORTHEAST OF SALT SPRINGS...MOVING NORTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND SALT SPRINGS...
GEORGETOWN...WELAKA...SATSUMA...SAN MATEO...POMONA PARK...LAKE COMO
AND CRESCENT CITY THROUGH 345 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2934 8158 2932 8166 2931 8166 2929 8169
2941 8185 2967 8173 2959 8153 2949 8152
2939 8146
TIME...MOT...LOC 1902Z 221DEG 4KT 2942 8170
CARROLLEvent by event
3 hail, 2 lightning, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Putnam
- When
- June 26, 2:18 PM EST
- Where
- Putnam County, 0.92 mi NE of Georgetown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.390, -81.640
A logde near downtown Georgetown reported penny size hail. The time of the event was based on radar.
Thunderstorm Wind, St. Johns
- When
- June 26, 3:20 PM EST
- Where
- St. Johns County, 0.77 mi ESE of Hastings
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.715, -81.508
Winds were estimated between 50 and 60 mph at a sports shop in Hastings.
Lightning, Duval
- When
- June 26, 3:45 PM EST
- Where
- Duval County, 2.39 mi SSW of Jax Herlong Arpt
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.240, -81.820
Lightning caused a house fire on Birds Nest Lane on the west side of Jacksonville. Firefighters had the fire under control in 20 minutes. The time of the event was based on radar. The cost of damage was estimated.
Lightning, Duval
- When
- June 26, 3:55 PM EST
- Where
- Duval County, 0.69 mi S of Sunbeam
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.190, -81.580
Lightning caused a house fire on Ripple Rush Drive North. A 6 foot by 3 foot hole was created in the roof. Firefighters had the fire under control within 20 minutes. The time of the event was based on radar and the cost of damage was estimated.
Tornado, Duval
- When
- June 26, 4:00 PM EST to 4:40 PM EST
- Where
- Duval County, 1.38 mi ESE of (Nip)nas Jacksonvill to 3.01 mi SSW of Jacksonville
- Rating
- EF0
- Path length
- 7.14 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 30.210, -81.660
A waterspout over the northern St. Johns River moved onshore as a tornado in the Riverside area of Jacksonville near Stockton Street and Post Street. Several trees were blown down and two trees fell on vehicles. Minor property damage occurred.
Hail, Duval
- When
- June 26, 4:15 PM EST
- Where
- Duval County, 1.83 mi SE of Skinners
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.250, -81.580
Quarter size hail was reported at Belfort and J. Turner Butler Blvd. Penny size hail was reported at San Jose Blvd. near Interstate 295.
Hail, Nassau
- When
- June 26, 5:03 PM EST
- Where
- Nassau County, 0.91 mi SW of Callahan
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.560, -81.830
Nickel size hail was reported in Callahan. The time of the event was based on radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 26, 20092 deaths · 6 injured · 1.5 in hail · 21 events
- Tornadoes and Flash Flooding in North Dakota, June 26 to 30, 2009$897,000 · EF1 · 45 events
- Tornado and Hail in Connecticut, June 26, 2009$1.8 million · EF1 · 24 events
- Tornadoes and Hail in Nebraska, June 26, 2009$502,000 · EF1 · 30 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2009$555,000 · 1 in hail · 14 events
- Flash Flood and Hail in Idaho, June 26, 2009$700,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Tennessee, June 26, 2009$255,000 · 70 kt wind · 5 events
- Tornado and Damaging Winds in Colorado, June 26, 2009$145,000 · EF0 · 16 events
- Flooding in Maine, June 26, 2009$274,000 · 2 events
- Flash Flood in Maine, June 26, 2009$212,000 · 1 event
- Tornadoes and Flash Flood in North Dakota, June 26, 2009$74,000 · EF0 · 22 events
- Damaging Winds in North Carolina, June 26, 2009$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172367, 172371, 172368, 172369, 172370, 172365, 172366.